The potential antigenicity of clinical dextran is well documented.1-9 Observed side reactions following intravenous infusion include: headache, chills, flushing, urticaria, angioneurotic edema, wheezing, abdominal pain, nausea, chest pain, vasomotor rhinitis, delayed pain in the joints, swelling of the extremities, hypotension, and syncope.5
Dextran is generally considered as the emergency plasma expander of choice in the treatment of hypovolemic shock during a period when whole blood is not available. Bernstein and Evans 9 suggested the use of dextran to protect patients who are to undergo various angiographic procedures.
The purpose of presenting this case is to point out that dextran is a potentially dangerous material, capable of producing a serious reaction. This case report is of a middle-aged, postoperative patient who received dextran infusion resulting in anaphylaxis, purpuric manifestations leading to myocardial damage, and terminal uremia.
Report of Case
This 53-year-old white male was admitted to Charleston Memorial Hospital
GETZEN JH, SPEIGGLE W. Anaphylactic Reaction to Dextran: A Case Report. Arch Intern Med. 1963;112(2):168–170. doi:https://doi.org/10.1001/archinte.1963.03860020066006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: